Which of the following syndromes most likely accounts for this patient's presentation?

A 20-year-old white man is brought to the emergency clinic by two friends on a Sunday morning after a fraternity party the night before. His friends note that since the party, he has been very belligerent, agitated, and loud. They suspect that he may have used drugs with some friends at the party. His temperature is 37 C (98.6 F), blood pressure is 145/95 mm Hg, pulse is 105/min, and respirations are 20/min. Physical examination reveals slurred speech, unsteady gait, and nystagmus. The patient appears to be responding to auditory hallucinations. Which of the following syndromes most likely accounts for this patient’s presentation?

A. Alcohol withdrawal
B. Cocaine intoxication
C. Opioid withdrawal
D. Phencyclidine intoxication
E. Valium withdrawal

Explanation: The correct answer is D. Phencyclidine (PCP) intoxication is characterized by maladaptive behavioral changes, and may be associated with vertical or horizontal nystagmus, hypertension, tachycardia, numbness or decreased response to pain, ataxia, dysarthria, muscle rigidity, and seizures. Psychotic phenomena (delusions or hallucinations) may also be present. Alcohol withdrawal (choice A) can be associated with autonomic hyperactivity, but alcohol withdrawal would not account for the dysarthria, ataxia, and nystagmus present in this patient. Other symptoms of alcohol withdrawal include hand tremor, insomnia, nausea or vomiting, transient hallucinations (commonly visual or tactile), agitation, anxiety, and seizures. Cocaine intoxication (choice B) could cause behavioral changes, psychotic phenomena, and elevations in vital signs. However, dysarthria, ataxia, and nystagmus are not usually associated with cocaine intoxication. Opioid withdrawal (choice C) consists of dysphoric mood, nausea or vomiting, myalgias, lacrimation, rhinorrhea, pupillary dilation, piloerection, sweating, diarrhea, yawning, fever, and insomnia. This patient’s presentation is not consistent with opioid withdrawal. Valium withdrawal (choice E) would clinically look very much like alcohol withdrawal. Withdrawal from benzodiazepines can result in serious medical complications, such as seizures. The onset of withdrawal symptoms usually occurs 2-3 days after the cessation of use, but with long-acting drugs, such as diazepam (Valium), the latency before onset may be 5-6 days.